Tennessee, 2010

Heavy Snow in Tennessee, March 2, 2010

March 2, 2010 · NWS MRX · 4 events in 4 counties and zones

A storm system moving through the Tennessee valley region helped to produce heavy snow mainly in the higher elevations of southeast and into east Tennessee.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A storm system moving through the Tennessee valley region helped to produce heavy snow mainly in the higher elevations of southeast and into east Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 2, 7:35 AM EST, 25 minutes earlier.

Area forecast discussion, Mar 2, 7:35 AM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
735 AM EST TUE MAR 2 2010

.MESOSCALE UPDATE...
CALLS FROM WISE COUNTY INDICATED THAT 1 TO 2 INCHES OF SNOW HAS
ALREADY ACCUMULATED...SO HAVE INCLUDED THEM IN THE WINTER WX
ADVISORY FOR TODAY.

.SHORT TERM (TODAY AND TONIGHT)...CURRENT SURFACE ANALYSIS SHOWS A
LOW PRESSURE SYSTEM OFF THE COAST OF THE FLORIDA PANHANDLE...WITH AN
INVERTED TROUGH EXTENDING NORTHEAST OF IT ALONG THE EASTERN
FOOTHILLS OF THE SOUTHERN APPALACHIANS. RADAR IMAGERY REVEALS AN
EXTENSIVE AREA OF LIGHT PRECIP OVER ALABAMA AND GEORGIA...WHICH WAS
SLOWLY MOVING NORTHEAST INTO THE SOUTHERN APPALACHIAN REGION. MODEL
SOUNDINGS INDICATE THAT THE UPPER-LEVELS WILL BE COLD ENOUGH FOR
SNOW...WITH THE BOUNDARY LAYER TEMPS ULTIMATELY DETERMINING PRECIP
TYPE. OVERALL...THINK THAT SNOW WILL BE THE PREDOMINATE PRECIP TYPE
ACROSS THE HIGHER ELEVATIONS ABOVE 2000 FEET...WITH A RAIN/SNOW MIX
IN THE LOWER ELEVATIONS BELOW 2000 FEET. IN ADDITION...IT APPEARS
THAT TEMPS IN THE LOWER ELEVATIONS WILL EITHER REMAIN OR RISE ABOVE
FREEZING TODAY...WHICH SHOULD LIMIT MOST SNOWFALL ACCUMULATIONS TO
GRASSY SURFACES AND LIKELY KEEP THE LIQUID TO SNOW RATIOS LOW
(AROUND 1 TO 5). MODELS HAVE REMAINED CONSISTENT WITH THEIR EARLIER
RUNS...BUT THE GFS MODEL CONTINUES TO BRING MORE MOISTURE NORTHWARD
ACROSS THE FORECAST AREA COMPARED TO THE NAM MODEL. OVERALL...IT
STILL APPEARS THAT LIGHT SNOWFALL ACCUMULATIONS WILL BE POSSIBLE
ACROSS SOUTHEAST TN...SOUTHWEST NC AND THE MOUNTAINS...BUT MAINLY
ACROSS THE HIGHER ELEVATIONS ABOVE 2000 FEET. THUS...WILL CONTINUE
THE ADVISORIES AS PREVIOUSLY ADVERTISED. FOR THE REST OF THE
FORECAST AREA...THINK THAT UP TO AN INCH OF SNOW ACCUMULATIONS WILL
BE POSSIBLE ON GRASSY SURFACES THIS MORNING...AND WILL PLAN TO ISSUE
A SPECIAL WEATHER STATEMENT TO ADDRESS THIS POTENTIAL. AS FOR
TEMPS...GUIDANCE NUMBERS ARE IN GOOD AGREEMENT FOR TODAY AND
TONIGHT...BUT WILL UNDERCUT THEIR MAXES TODAY DUE TO THE ANTICIPATED
EVAPORATIVE COOLING EFFECTS FROM THE PRECIP.

.LONG TERM (WEDNESDAY THROUGH MONDAY)...AREA OF LOW PRESSURE
TRACKING EAST OF THE REGION ON WEDNESDAY AND THURSDAY WITH SOME
LINGERING MOISTURE IN THE NORTHERN PORTIONS OF THE CWA...SO WILL
KEEP CHANCE POPS FOR WEDNESDAY WITH THE HIGHEST CHANCES IN THE
NORTH. THE BEST CHANCE FOR SNOW ACCUMULATIONS WILL BE IN THE UPSLOPE
AREAS. ONLY FLURRIES EXPECTED EXPECTED BY THURSDAY. HIGH PRESSURE
RETURNS ON FRIDAY BRINGING DRY WEATHER WEATHER INTO THE WEEKEND.
ANOTHER DISTURBANCE APPROACHES THE AREA ON MONDAY. TEMPERATURES
SHOULD RETURN CLOSER TO SEASONAL LEVEL BY THE WEEKEND. STAYED NEAR
HPC/MEX GUIDANCE FOR TEMPERATURES.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN   38  30  45  28  49 / 100  20  10   0  10
KNOXVILLE AIRPORT, TN     38  29  42  26  44 /  80  20  10  10  10
OAK RIDGE, TN             38  30  44  26  46 /  70  20  10  10   0
TRI CITIES AIRPORT, TN    36  26  38  25  40 /  70  40  20  20  10
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR THE
     FOLLOWING ZONES: CHEROKEE...CLAY.

TN...WINTER WEATHER ADVISORY UNTIL 7 PM EST /6 PM CST/ THIS EVENING
     FOR THE FOLLOWING ZONES: BLEDSOE...BLOUNT SMOKY MOUNTAINS...
     BRADLEY...COCKE SMOKY MOUNTAINS...EAST POLK...HAMILTON...
     JOHNSON...MARION...MCMINN...MEIGS...NORTHWEST MONROE...
     RHEA...SEQUATCHIE...SEVIER SMOKY MOUNTAINS...SOUTHEAST
     CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI...
     WEST POLK.

VA...WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR THE
     FOLLOWING ZONES: WISE.
&&

DMG/GH
Hazardous weather outlook, Mar 2, 5:00 AM EST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EST TUE MAR 2 2010

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-031000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EST (400 AM CST) TUE MAR 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM WILL MOVE SOUTH AND EAST OF THE SOUTHERN
APPALACHIAN REGION TODAY...BUT WILL SPREAD SOME LIGHT PRECIPITATION
OVER THE AREA. LIGHT SNOWFALL ACCUMULATIONS WILL BE POSSIBLE TODAY
ACROSS SOUTHEAST TN...SOUTHWEST NC AND THE MOUNTAINS...MAINLY ACROSS
THE HIGHER ELEVATIONS ABOVE 2000 FEET.

PLEASE SEE THE LATEST WINTER WEATHER MESSAGE (MEMWSWMRX) FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY FOR SNOWFALL REPORTS.

DMG

In the hours before

Special weather statement, Mar 2, 3:01 AM EST, 4 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
301 AM EST TUE MAR 2 2010

TNZ012>017-035>040-042-044-046-067>071-073-VAZ001-002-005-006-008-
022115-
SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-SULLIVAN-MORGAN-
ANDERSON-UNION-GRAINGER-HAMBLEN-NORTHWEST COCKE-NORTHWEST GREENE-
WASHINGTON TN-NORTHWEST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-
NW BLOUNT-NORTH SEVIER-LEE-WISE-SCOTT-RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...ONEIDA...LA FOLLETTE...TAZEWELL...
SNEEDVILLE...ROGERSVILLE...KINGSPORT...BRISTOL...WARTBURG...
CLINTON...OAK RIDGE...MAYNARDVILLE...RUTLEDGE...MORRISTOWN...
NEWPORT...GREENEVILLE...JOHNSON CITY...ELIZABETHTON...KINGSTON...
LENOIR CITY...KNOXVILLE...DANDRIDGE...MARYVILLE...SEVIERVILLE...
JONESVILLE...WISE...NORTON...GATE CITY...LEBANON...ABINGDON
301 AM EST TUE MAR 2 2010

...LIGHT SNOWFALL ACCUMULATIONS POSSIBLE IN A FEW AREAS TODAY...

A LOW PRESSURE SYSTEM WILL MOVE EAST OVER NORTHERN FLORIDA AND THEN
OFF THE CAROLINA COAST TODAY...WITH MOST OF ITS MOISTURE REMAINING
SOUTH AND EAST OF THE TENNESSEE RIVER VALLEY. HOWEVER...THE NORTHERN
EDGE OF ITS PRECIPITATION WILL AFFECT A GOOD PORTION OF THE AREA
TODAY...BUT AMOUNTS SHOULD BE LIGHT. A MIXTURE OF SNOW AND RAIN WILL
BE POSSIBLE ACROSS THE LOWER ELEVATIONS BELOW 2000 FEET...WITH
MOSTLY SNOW EXPECTED ACROSS THE HIGHER ELEVATIONS ABOVE 2000 FEET.

WITH TEMPERATURES IN THE LOWER ELEVATIONS BELOW 2000 FEET EXPECTED
TO EITHER REMAIN OR RISE ABOVE FREEZING TODAY...MOST SNOW THAT FALLS
SHOULD EITHER MELT OR REMAIN CONFINED TO GRASSY SURFACES. IT APPEARS
THAT UP TO AN INCH OF SNOWFALL ACCUMULATIONS WILL BE POSSIBLE IN
SOME AREAS THIS MORNING...BUT MAINLY ON GRASSY SURFACES.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE LOCAL
MEDIA STATIONS...FOR THE LATEST INFORMATION ON THIS DEVELOPING
WINTER WEATHER SITUATION.

DMG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Hamilton

When
March 2, 8:00 AM EST to 5:00 PM EST
Where
Hamilton forecast zone
Reported by
Broadcast Media
Coordinates
35.181, -85.165 (the zone’s center; the record gives no point)

Local media reported seven inches of snow on Lookout Mountain.

Heavy Snow, Northwest Monroe

When
March 2, 8:00 AM EST to 3:00 PM EST
Where
Northwest Monroe forecast zone
Reported by
Broadcast Media
Coordinates
35.443, -84.253 (the zone’s center; the record gives no point)

Local media reported six inches of snow at Coker Creek.

Heavy Snow, West Polk

When
March 2, 8:00 AM EST to 3:00 PM EST
Where
West Polk forecast zone
Reported by
Law Enforcement
Coordinates
35.120, -84.523 (the zone’s center; the record gives no point)

Four to six inches of snow was reported in the mountainous areas of the county.

Heavy Snow, Marion

When
March 2, 11:00 AM EST to 1:00 PM EST
Where
Marion forecast zone
Reported by
Law Enforcement
Coordinates
35.129, -85.622 (the zone’s center; the record gives no point)

Four inches of snow was reported in Prentice Cooper State Forest at 1800 feet elevation.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222010, 222013, 222014, 222008.